Diethylstilbestrol, the synthetic estrogen which has been named stilbestrol for convenience, has aroused widespread interest because of its remarkable effectiveness in replacement therapy.1 In addition to possessing most or all of the therapeutic properties of the natural estrogens, it has great potency on oral administration, which makes it a convenient substance to use.2 However, there has been much concern over the significance of certain side effects which occur in some patients following stilbestrol medication.
Most authors have reported that about 10 to 20 per cent of their stilbestrol-treated patients complained of gastrointestinal distress, principally nausea.3 The reports correspond with our own experience. Shorr and his associates,4 on the other hand, have reported a far higher incidence of untoward reactions (approximately 80 per cent), which include skin eruptions, lassitude, headache and psychosis. The last-mentioned authors have also presented some admittedly inconclusive evidence of liver damage in
FREED SC, ROSENBAUM EE, SOSKIN S. ALLEGED HEPATOTOXIC ACTION OF STILBESTROL. JAMA. 1940;115(26):2264–2266. doi:10.1001/jama.1940.02810520026007
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: